Alert archive / Alabama / River Flood Warnings in 2008
River Flood Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Dec 11, 2008, 9:38 AM CST for Sumter County, Alabama. It took effect at Dec 12, 2008, 7:12 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 11, 2008, 9:38 AM CST (15:38 UTC)
- In effect from
- Dec 12, 2008, 7:12 PM CST
- Expired
- Dec 12, 2008, 9:47 AM CST
- In force
- Issued by
- NWS Birmingham, AL
- Flood severity
- Minor
County Sumter County, AL
The river
Written for the forecast point Sucarnoochee River at Livingston (LVNA1).
- Action stage
- 18 ft
- Minor stage
- 18 ft
- Moderate stage
- 25 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 11, 5:10 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 11, 5:10 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 510 AM CST THU DEC 11 2008 .SHORT TERM...TODAY AND TONIGHT. TALK ABOUT YOUR CORNUCOPIA...OUR HORN IS FULL. COMPLEX...AND NOT SO CLEAR CUT FORECAST SITUATION IS FILLING OUR PLATES THIS MORNING...AS A DEEPENING UPPER LEVEL LOW IS FORECAST TO TRACK NORTHEASTWARD OUT OF THE GULF OF MEXICO AND ACROSS CENTRAL ALABAMA...UP INTERSTATE 85 TO ATLANTA BY AROUND 00Z. SURFACE LOW CURRENTLY IN SOUTH CENTRAL ALABAMA IS FORECAST TO ROTATE UP NORTHWARD OUT AHEAD OF THE UPPER LOW...INTO NORTHWESTERN GA ABOUT 3 HOURS AHEAD OF THE SURFACE LOW. LOOKING UP STREAM AT 4 AM...SEEING SNOW FALL IN LAKE CHARLES AND LAFAYETTE LOUISIANA...IS A HARBINGER OF THINGS TO COME. AS THE UPPER LOW DEEPENS...WARM AIR ALOFT IS EXPECTED TO BEGIN TO WRAP AROUND THE NORTH SIDE OF THE LOW...FORMING A TROWAL. THIS ENHANCED ZONE OF PRECIPITATION AND DYNAMIC COOLING IS EXPECTED TO HELP COOL THE COLUMN OF AIR DOWN TO NEAR FREEZING...AND BY MIDDAY...FORECAST SOUNDINGS ALONG THE WESTERN STATE LINE ARE SUFFICIENTLY CLOSE ENOUGH TO INDICATE A MIX AND CHANGE OVER TO SNOW POSSIBLE. AS THE AFTERNOON AND EVENING PROGRESSES...THE COOLING WILL CONTINUE AS THE LOW MOVES NORTHEASTWARD...BRINGING THE THREAT OF WINTER WEATHER WITH IT. UNFORTUNATELY...TEMPERATURES ARE RIGHT ON THE LINE...WHICH DOESNT GIVE THE HIGHEST CONFIDENCE IN FORECASTING WINTER WEATHER. A COUPLE OF DEGREES EITHER WAY...AND OUR FORECAST WILL NEED SOME ADJUSTING PRETTY QUICKLY. NUMEROUS CONCERNS FOR FOLKS TODAY WITH THIS SYSTEM AS IT TRANSITS THE AREA. RELATIVELY SPEAKING...PERHAPS MOST INNOCUOUS WILL BE THE WINDS...AS IT WILL BE BREEZY AT TIMES THROUGHOUT THE DAY. AS THE LOW DEEPENS...WINDS WILL BE SHIFTING THROUGH THE DAY...WIND SPEEDS OF 15 TO 25 MPH CAN BE EXPECTED AT TIMES. IF THAT DOESNT KEEP YOU OFF THE LAKES TODAY...THE RAIN WILL. IN THE WARM SECTOR AHEAD OF THE LOW...LOCALLY HEAVY RAINFALL MAY RESULT IN SOME FLOODING PROBLEMS MAINLY EARLIER IN THE DAY. TO THE NORTH OF THE UPPER MIDDAY THROUGH THE EVENING HOURS...EXPECT A BAND OF 1 TO POSSIBLY AS MUCH AS 3 INCHES OF RAINFALL. ANYONE WHO WAS HERE IN MARCH OF 93 FOR THE HISTORIC STORM REMEMBERS THE THUNDER SNOW. MUCH LIKE THAT STORM...THIS DEEPENING LOW COULD PRODUCE THUNDER AT JUST ABOUT ANY TIME AS IT PASSES ACROSS THE AREA. THE POTENTIALLY MOST SIGNIFICANT IMPACT IS THE POSSIBILITY OF SNOW FOR AREAS ALONG AND NORTH OF INTERSTATE 59 THIS AFTERNOON AND INTO THIS EVENING. AS HINTED ABOVE...THIS IS ALMOST A NO WIN SITUATION... AS THE FORECAST SOUNDINGS ARE RIGHT ON THE LINE...AND SO MUCH DEPENDS ON HOW MUCH DYNAMIC COOLING CAN INFLUENCE THINGS. AFTER MUCH DELIBERATION...DECIDED TO GO AHEAD AND ISSUE WHAT WILL HOPEFULLY BE A WORST CASE SCENARIO. THE GROUND WILL BE RATHER WARM AND WET...BUT PRECIP RATES IN THESE TYPE OF EVENTS COULD EASILY ALLOW FOR QUICK ACCUMULATIONS ON GRASSY AND ELEVATED SURFACES...THAT MELT QUICKLY AS WELL. IF THINGS CONTINUE AS FORECAST...THERE COULD BE A BRIEF CHANGEOVER/BURST OF SNOW LATE THIS AFTERNOON...RUSH HOUR...AND THIS EVENING FROM BHM NORTHEASTWARD. NEEDLESS TO SAY...WE WILL BE WATCHING THINGS AS THEY UNFOLD UPSTREAM THROUGHOUT THE DAY...AND ADJUST AS NECESSARY. HUGE THANKS TO HUN...JAN...MEG...MOB...FFC...OHX...MRX...AND HPC FOR THE ONGOING COORDINATION THIS MORNING. .LONG TERM... BOY THAT SHORT TERM GUY CAN BE LONG-WINDED. I LUCKED UP AND DREW LONG TERM DUTIES. CONDITIONS SHOULD BE RAPIDLY CLEARING ON FRIDAY WITH A COOL AIRMASS IN PLACE. ANY SNOWMEN SHOULD BE IN POOR SHAPE BY SUNSET DUE TO PLENTIFUL INSOLATION. WEARY METEOROLOGISTS WILL HAVE A NICE WEEKEND TO RELAX AND RECOVER. HIGHS WILL BE IN THE 50S TO LOW 60S...WITH A COOL START SATURDAY MORNING. RETURN FLOW WILL SET UP BY SUNDAY AFTERNOON WITH PESKY SOUTHWESTERLY FLOW ALOFT. MONDAY INTO THE MIDDLE OF NEXT WEEK...RAIN CHANCES INCREASE ONCE AGAIN. GUIDANCE IS NOT INDICATING ANY WELL DEFINED FEATURES TO HANG THE FORECAST ON AT THE MOMENT...ONLY A WEAK FRONT PROGGD TO STALL ACROSS THE SOUTHEAST BY MIDWEEK. WILL HOLD ON TO SLIGHT CHANCE TO LOW CHANCE POPS FOR NOW AND SEE HOW THINGS DEVELOP. TEMPERATURES LOOK VERY CLOSE TO SEASONAL NORMALS. && .AVIATION...06Z TAF DISCUSSION. LOW CEILINGS AND VISIBILITIES WILL BE THE RULE ACROSS CENTRAL ALABAMA TERMINALS THROUGH AT LEAST 18Z THURSDAY. STILL THINK THE SNOW THREAT IS TOO LOW TO MENTION. WINDS WILL BE DEPENDENT ON PATH OF SURFACE LOW...AND ARE EXPECTED TO INCREASE IN SPEED AND GUSTINESS AROUND SUNRISE. CLEARING TREND (WHICH COULD COME FAIRLY RAPIDLY) WILL COMMENCE NEAR OR JUST AFTER 00Z. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 53 31 49 28 52 / 100 60 0 0 0 ANNISTON 61 32 52 27 54 / 100 50 0 0 0 BIRMINGHAM 51 31 50 29 53 / 100 40 0 0 0 TUSCALOOSA 46 31 51 29 54 / 100 20 0 0 0 CALERA 53 31 50 29 53 / 100 20 0 0 0 AUBURN 62 35 54 28 55 / 90 20 0 0 0 MONTGOMERY 62 34 55 30 56 / 90 10 0 0 0 TROY 62 34 54 30 56 / 80 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM THURSDAY FOR THE FOLLOWING COUNTIES: LAMAR...MARION...FAYETTE...WINSTON...WALKER...JEFFERSON...SHELBY...CHILTON AUTAUGA...LOWNDES...MONTGOMERY...PIKE...BLOUNT...ST CLAIR...TALLADEGA... COOSA...ELMORE...BARBOUR...BULLOCK...RUSSELL...MACON...LEE...TALLAPOOSA... CHAMBERS...CLAY...RANDOLPH...CALHOUN...CLEBURNE...ETOWAH AND CHEROKEE. A LAKE WIND ADVISORY IS IN EFFECT THROUGH 6 PM FOR ALL OF CENTRAL ALABAMA. A WINTER STORM ADVISORY IS IN EFFECT FROM NOON UNTIL 9 THURSDAY FOR THE FOLLOWING COUNTIES: SUMTER...GREEN...PICKENS...TUSCALOOSA...LAMAR...FAYETTE...MARION...WINSTON... AND WALKER. A WINTER STORM ADVISORY IS IN EFFECT FROM 4 PM UNTIL 9 THURSDAY FOR THE FOLLOWING COUNTIES: JEFFERSON...BLOUNT...ST CLAIR...ETOWAH AND CHEROKEE. &&
Hazardous weather outlook, Dec 11, 8:14 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 814 AM CST THU DEC 11 2008 ALZ011>015-017>050-121414- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 814 AM CST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A DYNAMIC UPPER LEVEL LOW OVER THE NORTHERN GULF OF MEXICO WILL TRACK ACROSS CENTRAL ALABAMA OVER THE NEXT 24 HOURS RESULTING IN MULTIPLE IMPACTS ACROSS THE AREA. A LAKE WIND ADVISORY AND A FLASH FLOOD WATCH ARE IN EFFECT THROUGH 6 PM. WINDS MAY GUST IN EXCESS OF 25 MPH WITH UP TO THREE INCHES OF RAINFALL. ADDITIONALLY...A WINTER WEATHER ADVISORY IS IN EFFECT GENERALLY ALONG AND NORTH OF A LINE FROM ARLEY TO TUSCALOOSA TO LIVINGSTON FROM NOON TO 9 PM AND FOR AREAS NORTH OF A LINE FROM OAK GROVE TO PELL CITY TO CENTRE FROM 4 PM THROUGH 9 PM. ACCUMULATIONS COULD BE UP TO TWO INCHES. SEE SPECIFIC PRODUCTS ISSUED BY THE BIRMINGHAM OFFICE FOR ADDITIONAL DETAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LOCAL ACTIVATION OF EMERGENCY MANAGEMENT MAY BE NEEDED IN THE NORTHWEST COUNTIES THURSDAY...DUE TO THE WINTER WEATHER THREAT. 61
In the hours before
Special weather statement, Dec 11, 5:50 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 AM CST THU DEC 11 2008 ALZ040>044-111230- AUTAUGA-DALLAS-ELMORE-LOWNDES-MONTGOMERY- 550 AM CST THU DEC 11 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...DALLAS...ELMORE...LOWNDES AND MONTGOMERY COUNTIES UNTIL 630 AM CST... AT 546 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SPRAGUE TO GARDNER ISLAND...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF MEADVILLE TO 10 MILES EAST OF SELMONT-WEST SELMONT... MOVING NORTH AT 40 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DANNELLY FIELD. PINEDALE. PIKE ROAD. MOUNT MEIGS. BOB WOODRUFF LAKE. EMERALD MOUNTAIN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Dec 11, 5:53 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 553 AM CST THU DEC 11 2008 ALZ023-031>035-111245- BIBB-CHILTON-GREENE-HALE-PERRY-TUSCALOOSA- 553 AM CST THU DEC 11 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON...GREENE...HALE... PERRY AND TUSCALOOSA COUNTIES UNTIL 645 AM CST... AT 551 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION TO 7 MILES EAST OF MARION...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF EUTAW TO 7 MILES EAST OF MARION...MOVING NORTHEAST AT 40 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPROTT. KNOXVILLE. PHIPPS. JENA. MOUNTAINBROOK. TALLADEGA NATIONAL FOREST. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Dec 11, 7:18 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 718 AM CST THU DEC 11 2008 ALZ026>029-036>038-047-048-111415- CHAMBERS-CLAY-COOSA-LEE-RANDOLPH-RUSSELL-ST. CLAIR-TALLADEGA-TALLAPOOSA- 718 AM CST THU DEC 11 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...CLAY...COOSA...LEE... RANDOLPH...RUSSELL...ST. CLAIR...TALLADEGA AND TALLAPOOSA COUNTIES UNTIL 815 AM CST... AT 714 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CREWSVILLE TO LADONIA...OR ALONG A LINE EXTENDING FROM ROCKFORD TO PHENIX CITY...MOVING NORTH AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SMITHS STATION. BRADFORD. STEWARTVILLE. WEST CHAMBERS. RIDGE GROVE. SYLACAUGA. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Dec 11, 8:17 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM NON-TSTM WND DMG OPELIKA 32.65N 85.38W
12/11/2008 LEE AL EMERGENCY MNGR
WIDESPREAD TREES DOWN WITH POWER OUTAGES. SPECIFICALLY
BRUCE AVENUE, 1ST, 6TH, 9TH AND 20TH STREETS, LAFAYETTE
PARKWAY AND HIGHWAYS 169 AND 280.
&&
SUNGERLocal storm report, Dec 11, 9:38 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM NON-TSTM WND DMG VERNON 33.76N 88.11W
12/11/2008 LAMAR AL EMERGENCY MNGR
64 TREES DOWN ACROSS LAMAR COUNTY CAUSING POWER OUTAGES
IN SULLIGENT, VERNON, MILLPORT AND KENNEDY.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 4:01 AM CST | Winter Weather Advisory | BMX | Blount, Cherokee, Etowah, Fayette, Greene, Jefferson and 8 more | 17 hr |
| Dec 11, 8:04 AM CST | High Wind Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 116 min |
| Dec 11, 9:34 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 days |
| Dec 11, 12:18 PM CST | Flash Flood Warning | BMX | Lamar | 6 hr |
| Dec 11, 12:31 PM CST | Winter Storm Warning | BMX | Lamar, Marion, Winston | 7 hr |
| Dec 11, 5:52 PM CST | Areal Flood Advisory | BMX | Lamar | 12 hr |
Nearby
River Flood Warnings in Alabama, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.